|Year : 1979 | Volume
| Issue : 1 | Page : 37-40
Ocular toxicity of Ethambutol (A clinical study)
RK Narang1, BMD Varma2
1 Dept. of Tuberculosis and Chest Diseases, G.S.V.M. Medical College, Kanpur, India
2 Deptt. of Ophthal, G.S.V.M. Medical College, Kanpur, India
R K Narang
Dept. of Tuberculosis and Chest Diseases, G.S.V.M. Medical College, Kanpur
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Narang R K, Varma B. Ocular toxicity of Ethambutol (A clinical study). Indian J Ophthalmol 1979;27:37-40
Ethambutol, a new antituberculosis drug is 2, 2'-(ethylenedi-imino) -di-1- butanol di hydrochloride. The drug is rapidly absorbed when given by mouth.
Retrobulbar neuritis is the main hazard of ethambutol therapy in man. The subject has been reviewed by Leibold. Due to increasing use of ethambutol, more and more cases of suspected ocular toxicity will be referred to the Ophthalmologist. This has prompted us to report the following study.
640 cases of pulmonary tuberculosis were treated with ethambutol along with a companion drug from September 1971 to January 1977. A careful record of ophthalmic examination was kept in all cases to find out the incidence and type of ocular toxicity. Retrobulbar neuritis as toxicity forms the subject matter of this report.
All patients admitted to the investigations were suffering from sputum positive pulmonary tuberculosis. Only those patients who could afford the cost of treatment and who were likely to continue to be under supervision for at least a year were taken up for the study.
A detailed history was taken and a thorough clinical examination was done in all cases. The following special investigations were done prior to the start of the treatment and repeated at monthly intervals for the first three months and thereafter at three monthly intervals.
a. Sputum for A.F.B.
b. X-ray chest.
c. Complete Ophthalmic examination including visualacuity field of vision, funduscopy, colour vision, and retinoscopy.
Ophthalmic examination was also repeated if and when the patient complained of any eye symptoms.
It was proposed to treat all cases with a combination of ethambutol and another drug (pyrazinamide, rifampicin, isonex, ethionamide or cycloserine) for one year. Ethambutol was given as a daily single dose of 25mg/kg. body weight for the first two months followed by 15mg/kg. body wt.
| Observation|| |
The age and sex of 640 cases included in the study are given in [Table - 1].
16 cases complained of visual disturbances during the period of treatment [Table - 2]. In only four of them symptoms were attributable to retrobular neuritis. The details of these four cases are given below and in [Table - 3].
A 40 years old man complained of mistiness of vision during the eighth month of treatment. No abnormality was detected on ophthalmic examination. The drugs were continued. One month later, however, the patient reported considerable deterioration of vision.
Examination then revealed a fall in visual acuity, bilateral scotomas and defect in red-green vision. Ethambutol was withdrawn. Normality was restored in four months.
During sixth month of treatment, 20 days after the last visual acuity test, a 50 year old man complained of blurred vision in the right eye. On examination fall of visual acuity was observed in the right eye. Left eye was normal. Ethambutol was withdrawn. Normality was attained in three months.
During the seventh month on a routine check up the patient, a 40 year old man, stated that he had noticed blurring of vision during the last one month. Examination revealed diminished visual acuity in both eyes with colour vision defects. Normality was attained in two months after stopping ethambutol.
A 30 year old man noticed blurred vision in the left eye in the sixth month of treatment. Visual acuity fall was noticed in the left eye only. The right eye was normal. Ethambutol was withdrawn. A check one month later revealed bilateral, diminished visual acuity and colour vision defects. Normality was attained in three months.
All the four cases were males. Their age ranged from 30.50 years (average 40 years). Symptoms were noted in the sixth to eighth month of therapy.
It is significant that only one of the four cases was detected during routine examinations The remaining presented themselves with symptoms about a month after the last routine examination had failed to reveal any abnormality. In one of the patients symptoms developed a month before neuritis was confirmed objectively. In another case optic neuritis started in one eye and later progressed to the other although ethambutol was withdrawn.
In all four cases retrobulbar neuritis was reversible, normality being attained in 2.4 months after drug withdrawl.
| Discussion|| |
Retrobulbar neuritis was found in four of the 640 cases (0.62%) in the present study. That ethambutol was the offending drug was evident by the fact that all the four cases recovered after ethambutol was withdrawn. The other visual disturbances do not seem to be related to this drug.
In India Dingley and Sehgal Krishnaswamy and Mital et al did not find any case of retrobulbar neuritis in their series, while Roy et al and Sharma et al found the toxicity in 3% of their cases. All these workers used the same daily dose of the drug as used in the present work. Mathur and Sankhla, on the other hand, used a uniform dose of 20mg/kg. body wt. without reducing the dose in later months and found retrobulbar neuritis in 6.3% of their 47 cases. The high incidence in their study may also be due to their material consisting of patients of older age group.
A correlation between the incidence of ocular toxicity and the daily dose of ethambutol has been. noted by many workers. Thus Kass found confirmed neuritis in 60 patients given 50mg/ body wt. while Leibold found it in 18% of 59 patients given daily doses greater than 35mg/kg. body wt. Citron and Pyle among patients given 25mg/kg. body wt. ethambutol found neuritis only in 3% and 6% respectively. Studies by USPHS suggest that the incidence of toxicity attributed to ethambutol is negligible when using 15mg/kg dose Murray.
In the present series only one of the four cases was detected during routine examination. The remaining presented themselves with symptoms about a month after the last routine examination had failed to reveal any abnormality. One of the patients had symptoms a month before neuritis was confirmed objectively. In another case neuritis started in one eye and later progressed to the other although ethambutol was withdrawn.
On the basis of the present work it is recommended that a complete ophthalmic examination should be done before ethambutol treatment is started. Thereafter routine examination does not seem to serve any useful purpose. However, the patient should be instructed to report immediately on developing any eye complaints.
We found optic neuritis in men of 30-50 years age only. Leibold also found ocular toxicity exclusively in males.
Asayana and Kameko reported two cases of bitemporal hemianopia due to ethambutol. We did not find any such case.
The present study underscores the need of close co-operation between the phthisiologist and the ophthalmologist in the management of pulmonary tuberculosis with drugs like ethambutol.
| Summary|| |
640 cases of pulmonary tuberculosis were treated with ethambutol and a companion drug. The daily dose of ethambutol was 25mg/kg. body wt. for the first two months followed by 15mg/kg body wt.
Retrobulbar neuritis developed in 4 cases (0.62%). All four cases were males in 30-50 age group. Toxicity developed during the 6-8 months of drug treatment. It was reversible in all cases, normality being restored in 2-4 months after drug withdrawl.
Routine ophthalmic check was not found helpful as only one of the four cases was detected during routine examination.
| References|| |
Asayana, T. and Kaneko, T., 1970, Excerpta Medical chest dis. Thorac. Surg. and Tub., 23,
Citron, K.M., 1969, Tubercle Lond., 50,
32, March Suppl.
Dingley, H.B. and Sehgal, K.L., 1966, proceedngs 24th. National conf. Tuberc, and chest dis. Trivandrum, p. 256.
Kass, I, 1965, Tubercle Land., 46,
Krishraswamy, K.V., 1969, Proceedings 24th National conf. tuberc. and chest dis. Trivandrum, p. 254.
Leibold, J.E., 1966, Ann. N.Y. Acad. Sci., 135,
Mathur, K.C. and Sankhla, J.S., 1976, Ind. J. Ophthal , 24,
Mital, O.P., Narang, R.K. and Sachan, A.S, 1975, Ind. Jour, Tuberc., 22, 142.
Murray, F.J., 1967, Proceedings International Congress of Chemo-therapy, Vienna, 6, 339.
Place, V.A. Peets, E.A. Buyske, D.A. and Little, R. R., 1966, Ann. N.Y. Acad. Sci., 135,
Pyle, M.M., Pfuetze, H.K., Pearlman, M. D., De La Huerga, J. and Hubble, R.H , 1966, Amer. Rev. Resp. Dis., 93,
Roy, D.C., Sen, P.C. and Bajpai, B,K., 1574, Ind. Jour. Chest Dis., 16, 153.
Sharma, G.S., Purohit, S.D. and Lodha, S.C., 1975, Ind. Med, Gazette, 15, 140.
[Table - 1], [Table - 2], [Table - 3]